Does anyone have an opinion whether taking phospholipids (PL) in supplements is a good idea in glaucoma?
1
Entering edit mode
2.1 years ago
JJ • 160
@jj

Does anyone have an opinion whether taking phospholipids (PL) in supplements is a good idea in glaucoma?

Let me explain. The PLs most important for humans seem to be phosphatidylcholine (PC), phosphatidylserine (PS), phosphatidylethanolamine (PE) and phosphatidylinositol (PI).

Taking PLs seems to benefit healthy adults and the elderly. Phospholipids are a critical part of all our cell membranes, especially in our brain and nerve tissues. All our cells need the PLs but our bodies produce less of them as we age, and we can’t absorb enough quantity from food.

Supplementation with phospholipids (PL) in general and phosphatidylserine (PS) in particular seems to help nerve cells regenerate their membranes.

In addition, krill oil and other sources PL includes omega-3 EPA and DHA bound to the PL molecules, not just blended together. This allows them to deliver these fatty acids to the cells more efficiently than when we take the omega-3 alone.

Taking PL supplements seems to have few and non severe side effects. Except that I see the following warnings: https://www.verywellmind.com/the-benefits-of-phosphatidylserine-89496
• What are the risks of taking phosphatidylserine? · Gas; Stomach upset; Trouble sleeping. It may also interact with medications used to treat glaucoma, Alzheimer's disease, antihistamines, and antidepressants. • Phosphatidylserine can increase a chemical in the body called acetylcholine. Some medications that are used for glaucoma, Alzheimer disease, and other conditions, also increase acetylcholine levels. Does anyone here know what glaucoma medications increase acetylcholine levels?

I also read that
• “elevated levels of anti-phosphatidylserine and anti-rhodopsin antibodies in the serum of NTG patients has been reported” and • ‘phosphatidylserine (PS), presenting in the inner leaflet of the plasma membrane, becomes exposed on the surface of apoptotic cells, and acts as an “eat me” signal for phagocytes’ which is one way for the retinal ganglion cells to die. Does anyone here have an opinion as to whether PS should be avoided or is OK to take in NTG cases? Also “We discovered a substantial decrease in PS and a general increase in PE lipid species in glaucomatous TM (Trabecular mesh)” Does anyone here have an opinion as to whether PE should be avoided in glaucoma?

Just keep in mind that some older studies on PC were actually not using PC but lecithin, which only has some PC but it also has several other substances. Thus, these studies may be not applicable to the pure LPs available today.

Thanks!

side-effects dietary-supplements phosphatidylserine pc:phosphatidylcholine phospholipid-supplement • 824 views
ADD COMMENTlink
0
Entering edit mode

JJ this is a well-researched question and very interesting.

ADD REPLYlink
0
Entering edit mode
2.1 years ago
david 4.2k
@david_fe

Does anyone here know what glaucoma medications increase acetylcholine levels?

See Glaucoma Eye Medications | FitEyes.com - note the section "Cholinergic or Miotic" about 2/3 of the way down the page.

Take Isopto® Carbachol as an example. Carbachol is a synthetic choline ester, so it would increase acetylcholine levels, although I suspect not as much as oral consumption of choline.

However, this entire class of medications is rarely used today. Personally, I would not be excessively concerned about interactions between phospholipids in supplements and most glaucoma medications.

“elevated levels of anti-phosphatidylserine and anti-rhodopsin antibodies in the serum of NTG patients has been reported” and • ‘phosphatidylserine (PS), presenting in the inner leaflet of the plasma membrane, becomes exposed on the surface of apoptotic cells, and acts as an “eat me” signal for phagocytes’ which is one way for the retinal ganglion cells to die.

They key there is "becomes exposed on the surface of apoptotic cells." Consuming supplemental phospholipids is not likely to cause this. The apoptotic pathway is complex and it is triggered by serious issues related to the cells well-being. The cell decides it is time to commit suicide. Since you only asked for an opinion, I can give you my 2 cents. I would not be concerned about supplemental phospholipids triggering the apoptotic pathway at all.

Also “We discovered a substantial decrease in PS and a general increase in PE lipid species in glaucomatous TM (Trabecular mesh)” Does anyone here have an opinion as to whether PE should be avoided in glaucoma?

To me, this is the main part of your question that would require more research (much more) and I'm sorry I cannot answer it off the top of my head.

ADD COMMENTlink

Login before adding your answer.

Traffic: 7 users visited in the last hour

Use of this site constitutes acceptance of our User Agreement and Privacy Policy.